Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 106, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 9, 2005, 4:36 PM PDT for Riverside County, California. It was in force for 114 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:36 PM PDT (23:36 UTC)
- Expired
- Aug 9, 2005, 6:30 PM PDT
- In force
- 114 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County Riverside County, CA
The radar
The San Diego radar (KNKX), 106 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:06 PM PDT | FLASH FLOOD | 8 W Mecca, CA | ROADWAY FLOODING AT JACKSON ST AND 66TH AVE. |
| Aug 9, 5:22 PM PDT | FLASH FLOOD | 6 W La Quinta, CA | SR74 AT VISTA POINT. MUD AND ROCK SLIDE |
| Aug 9, 5:30 PM PDT | HEAVY RAIN 0 | Idyllwild-Pine Cove, CA | 0.35 INCH IN THE PAST HALF HOUR. EXCESSIVE RUNOFF IS RAPIDLY FLOWING DOWN THE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 092339
FFWSGX
CAC065-100130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
436 PM PDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...PALM SPRINGS...PALM DESERT...INDIO...
CATHEDRAL CITY...BANNING
* UNTIL 630 PM PDT
* AT 435 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORMS 10 MILES NORTHEAST OF
CATHEDRAL CITY. THE STORMS ARE MOVING SOUTH AT 15 MPH PRODUCING
FLASH FLOODING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
ROSA MOUNTAIN...SAN JACINTO PEAK...LAKE HEMET...ANZA...RANCHO
MIRAGE...PALM DESERT COUNTRY...LA QUINTA...DESERT HOT SPRINGS...
COACHELLA AND BERMUDA DUNES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3342 11673 3342 11604 3354 11608 3353 11595
3381 11605 3391 11625 3402 11636 3402 11690
3399 11695
$$
JAD2 follow-up statements
000
WGUS76 KSGX 100019
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
517 PM PDT TUE AUG 9 2005
CAC065-100130-
RIVERSIDE CA-
517 PM PDT TUE AUG 9 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM PDT FOR RIVERSIDE
COUNTY...
AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF IDYLLWILD
TO 10 MILES SOUTHEAST OF SANTA ROSA MOUNTAIN MOVING SOUTH AT 10 MPH.
AT 506 PM ROADWAY FLOODING WAS INDICATED IN INDO. OTHER LOCATIONS IN
THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA MOUNTAIN AND
ANZA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3342 11673 3342 11604 3354 11608 3353 11595
3381 11605 3391 11625 3402 11636 3402 11690
3399 11695
$$
JAD000
WGUS76 KSGX 100127
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
626 PM PDT TUE AUG 9 2005
CAC065-100136-
RIVERSIDE CA-
626 PM PDT TUE AUG 9 2005
...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY EXPIRES AT 630 PM
PDT...
DOPPLER RADAR INDICATES THUNDERSTORMS HAVE DECERASED OVER RIVERSIDE
COUNTY. RUNOFF WILL CONTINUE TO CAUSE SOME FLOODING OF LOW LYING
AREAS. DONT DRIVE THROUGH FLOODED AREAS.
LAT...LON 3342 11673 3342 11604 3354 11608 3353 11595
3381 11605 3391 11625 3402 11636 3402 11690
3399 11695
$$
JADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:30 PM PDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 9, 2:30 PM PDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT TUE AUG 9 2005 .SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THERE WERE SCT TO BKN MID LEVEL CLOUDS IN NE FLOW THIS MORNING...MAINLY S. THERE WERE ALSO AREAS OF COASTAL LOW CLOUDS AND FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH PW OF 1.91 INCHES. ONSHORE GRADIENTS WITH 3-5 MB SAN-IPL. THUNDERSTORMS STARTED DEVELOPING OVER THE HIGHER TERRAIN BY LATE MORNING AND WAS CAUSING FLASH FLOODING BY EARLY AFTERNOON. THE DEBRIS CLOUDS SLOWED THE INITIATION OF CONVECTION BUT STILL EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. THESE STORMS WILL CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG WITH WEAK OUTFLOW BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE ISOLATED SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS AND DESERT TONIGHT. THERE WILL BE A GRADUAL DECREASE IN THE STRENGTH OF THE ELY COMPONENT OF THE FLOW ALOFT ALONG WITH A SLOW DECREASE IN PW WED THROUGH FRI AS THE UPPER HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A SLIGHT DOWNWARD TREND IN THUNDERSTORM ACTIVITY EACH DAY. HOWEVER...LOCAL STORMS COULD STILL CAUSE FLASH FLOODING. THERE SHOULD ALSO BE A LITTLE DEEPENING OF THE MARINE LAYER WITH POSSIBLE EDDY DEVELOPMENT AND WEAKER MONSOONAL FLOW. LOW CLOUDS AND PATCHY FOG WILL GET A SLIGHTLY FARTHER INLAND EACH DAY. MINOR TEMP CHANGES EXPECT FOR SLIGHT LOCAL COOLING W OF THE MOUNTAINS. LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND MORNINGS. && .AVIATION...THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS THROUGH 04Z. AT 20Z A STRONG LINE OF CONVECTION WAS OVER NE SBD COUNTY AND WAS MOVING SW AT 25 KTS. STRONG THUNDERSTORMS WILL ERUPT OVER THE SAN BERNARDINO AND RIVERSIDE COUNTY MTNS THROUGH 23Z WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH IN THE STRONGEST STORMS. IF THIS LINE HOLDS TOGETHER IT WILL REACH THE SAN DIEGO COUNTY MOUNTAINS BTWN 23Z-01Z. MARINE LAYER...SCATTERED LOW CLOUDS ALONG THE SAN DIEGO COUNTY COAST WILL AFFECT CRQ AND SAN THROUGH THE EVENING WITH OCCASIONAL BKN CEILINGS BTWN 800 AND 1000 FEET MSL AFT 02Z. VFR IN ORANGE COUNTY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN CALIFORNIA. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 4:00 PM PDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT TUE AUG 9 2005 CAZ055-056-058-062-101100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- SAN DIEGO COUNTY DESERTS- 400 PM PDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS SAN DIEGO COUNTY MOUNTAINS SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA. CAZ060-061-101100- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- 400 PM PDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APPLE AND LUCERNE VALLEYS COACHELLA VALLEY IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. WHITLOW
In the hours before
Local storm report, Aug 9, 2:26 PM PDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
226 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 W FOREST FALLS 34.09N 116.94W
08/09/2005 SAN BERNARDINO CA FIRE DEPT/RESCUE
TRW+ CAUSED FLOODING IN MILL CREEK AND A ROCKSLIDE ON VLY
OF THE FALLS RD. ROCKSLIDE WAS SCRAPED OFF BY CALTRANS.
&&
MANULITOLocal storm report, Aug 9, 4:34 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 1 W DESERT HOT SPRINGS 33.96N 116.52W
08/09/2005 63 MPH RIVERSIDE CA PUBLIC
0418 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:00 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Aug 9, 12:27 PM PDT | Flash Flood Warning | SGX | San Diego | 4 hr |
| Aug 9, 2:05 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.